Medical Questions > Conditions and Diseases > High Blood Pressure and Hypertension Forum

Doxycycline induced intracranial hypertension?

I have been taking doxycycline 100mg 2x/day for 12 weeks for bacterial prostatitis which is no longer symptomatic.

Four days ago at around 2pm while at my desk I noticed a brief painful stabbing sensation from the right side of my head, approx. 2 inches above the top of my temple. The pain lasted 10-15 seconds and faded away, returning every 3-5minutes. This lasted for about an hour and did not recur.

Yesterday, two days after the first experience, the pain returned early in the day at the same location. It has persisted ever since coming at varying intervals between 5 minutes and an hour. I can discern my pulse in the pain. It does not feel deep, as if it is just inside my skull. I have not noticed any problems with vision, coordination, or memory. I have not had any problem falling asleep or staying asleep. I experienced the first pain of the day this morning shortly after waking at my normal time, prior to putting my glasses on. There is no pain in my eye. Aspirin 400mg and acetaminophen 500mg together have had no notable effect. I am 25 and in average to good condition with a good diet. I don't drink or use tobacco, but I do smoke cannabis on the weekends. Cannabis raises my blood pressure shortly after ingestion and this action has no effect on pain severity or frequency. My BP the day before the first experience was 120/60.

I have read that doxycycline can cause elevated intracranial pressure or intracranial hypertension. On the possibility that this headache is the only symptom I am experiencing I have stopped taking the antibiotics.

Is this consistent with elevated ICP and if so is there any other step I need to take or should this resolve on its own? If not, what else could this be? Is this history typical of cluster headaches? Thank you.
Did you find this post helpful?
First Helper andyp
|

User Profile
replied June 11th, 2008
Extremely eHealthy
Headache due to increased cranial pressure has different quality than the one you have experienced.
Also, it would be accompanied with other prominent symptoms like nausea, vomiting, altered level of consciousness.

Were you experiencing other symptoms?
Did the following attacks of pain vary in frequency?
Are you suffering from other types of headaches, too?
|
Did you find this post helpful?

replied July 16th, 2008
A couple days after my opening post I started experiencing visual symptoms. Blurred vision at times with changes in color perception. I could describe it as everything getting "cartoonish," like the onset of a psychedelic. The pain was still present, pulses varying in frequency and just as debilitating. At this point I tried caffeine as a diuretic with mild relief of symptoms. I then read a study showing that aescin, found in horse chestnuts, was successful in treating elevated ICP in well over half of patients studied. I found a horse chestnut seed extract with 60mg aescin per dose, three times what was used in the study. My symptoms started improving within a few hours and were completely gone in two days. I continued to take the horse chestnut extract every 8 hours for as I found if I stopped taking it I would start to feel the headaches again. After about three weeks I stopped treatment and have not had any recurrence of symptoms.
|
Did you find this post helpful?

replied June 3rd, 2011
doxycycline headache
Hi, I'm having a similar reaction to doxycyline, so I'm trying to find horse chestnut seed extract. Thanks for the info, I was wondering did that cure the headache or did the symptoms of icp come back. I'm very scared about the pressure on top of my head after taking the doxycyline, if you could get back to be with any information I would really appreciate it. Thanks
|
Did you find this post helpful?

This post is being reviewed to be sure that it adheres to our Community Guidelines.
Thanks for your patience!

replied June 22nd, 2011
Hi, have you tried the horse chestnut seed extract? I have the same symptoms as well from the doxycycline and would love to hear back from you if you've had any success, thanks.
|
Did you find this post helpful?

This post is being reviewed to be sure that it adheres to our Community Guidelines.
Thanks for your patience!

User Profile
replied July 25th, 2008
Extremely eHealthy
The headache or head pains, you have been experiencing, in clinical medicine is known as idiopathic (without known cause or reason) stabbing headache.
It's not related to increased cranial pressure.
This headache is characterized by brief, sharp, severe jabbing pains about the head that occur either as single episodes or as brief repeated volleys.
Typically, lasts for seconds, having the shortest duration of all known headaches.
The frequency of attacks varies immensely, ranging from 1 attack per year to 50 attacks per day.
These pains are usually unilateral, occurring mainly around the orbit or the temple.
Although most of the cases are unprovoked, rapid alterations in posture, physical exertion, bright light, and head motion during migraine attacks, are recognized as triggers in some individuals.
|
Did you find this post helpful?

This post has been removed because it did not meet our Community Guidelines.

replied November 29th, 2015
Two year ago I was treated with Doxycycline for Chlamydia because Azithromycin failed to cure it...twice. I on the third day of taking the Doxycycline ( 100mg every 12 hours ) I began experiancing a headache. I never get headaches so this was enough to trigger an internet search. After reading about Inteacanial Hypertension caused by Doxy I immediately stopped taking the medication. The headache cleared up and lucky for me so did the Chlamydia.

And now today I found out that I got reinfected with Chlamydia. I think I like must subconsciously enjoy risking my life. Because today I begin Doxycycline again. I’ll keep everyone updated over the next couple days. I really hope all goes well.

Ps, Doxycycline on needs to be taken for 3 days to cure Chlamydia.
Read more here: http://www.ncbi.nlm.nih.gov/pmc/articles/P MC2364534/

Scared out of my mind.
Good night.
|
Did you find this post helpful?

This post has been removed because it did not meet our Community Guidelines.

replied December 3rd, 2015
Update: I’m on my last 3rd day of Doxycycline. I didn’t really get any headaches this time around…Thank god! But I did get a bit flushed to the face and slightly itchy after I took the 4th Pill. I think I may have induced Steven Johns Syndrome. I'm really good at giving myself anxiety attacks!

We’ll see what happens and I'll try to update this post in a month.

Good luck everyone…life is scary. Try to enjoy the good parts of life while they last.
|
Did you find this post helpful?
Must Read
High blood pressure is often called the "silent killer" and can cause a number of medical problems. But what is hypertension? And what types do doctors define?...
Hypertension can be caused by a number of underlying medical conditions. Which ones? Are you at risk of developing high blood pressure?...
High blood pressure often manifests no symptoms, but can seriously damage the body. So how can you tell if you're experiencing hypertension, or not? More here....